Kansas, 2005

Hail in Kansas, August 19, 2005

August 19, 2005 · NWS ICT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 2:59 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Aug 19, 2:59 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CDT FRI AUG 19 2005

.DISCUSSION...

ANOTHER HOT/HUMID DAY IS ON TAP FOR ONE MORE DAY, BEFORE FRONTAL
BOUNDARY MOVES SOUTH ACROSS THE FORECAST AREA ON SATURDAY AND
SUNDAY. ONGOING CONVECTION IS BEING SUSTAINED BY VEERING LOW-LEVEL
JET OVER RESIDUAL OUTFLOW BOUNDARY, AND SHOULD REMAIN JUST NORTH OF
THE FORECAST AREA THIS MORNING. FRONTAL BOUNDARY WILL RETREAT
NORTHWARD SOME TODAY IN RESPONSE TO GOOD SOUTHERLY FLOW, SETTING UP
ACROSS THE NORTHWEST HALF OF KANSAS. LEFT SLIGHT CHANCE OF
THUNDERSTORM IN ACROSS MAINLY CENTRAL KANSAS FOR THIS AFTERNOON TO
ACCOUNT FOR THIS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SIMILAR
TO LAST COUPLE DAYS, SO CANNOT RULE OUT AN ISOLATED STRONG/SEVERE
THUNDERSTORM OR TWO ALONG THE WEAK FRONTAL ZONE.

MID/UPPER TROUGH WILL PROGRESS EAST ACROSS THE NORTHERN PLAINS,
EFFECTIVELY PUSHING A COLD FRONT ACROSS THE FORECAST AREA SATURDAY.
LEFT MODEST TO HIGH CHANCE POPS IN THE FORECAST TONIGHT THROUGH
SATURDAY. SURFACE FRONTAL BOUNDARY SHOULD BE SOUTH OF THE FORECAST
AREA BY SATURDAY NIGHT. HOWEVER, 850MB BAROCLINIC ZONE/FRONT WILL
STILL BE ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA, ALLOWING FOR
LINGERING SLIGHT CHANCE/CHANCE THUNDERSTORMS THROUGH SUNDAY NIGHT
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THINKING THE BEST
CHANCE FOR WIDESPREAD SHOWERS/THUNDERSTORMS WILL BE TONIGHT AND
SATURDAY, WHEN THE COLD FRONT GETS THE BEST PUSH SOUTH.

KEPT SLIGHT CHANCE POPS IN ACROSS THE FORECAST AREA FOR NEXT
THURSDAY AND THURSDAY NIGHT, AS ECMWF AND GFS ARE HINTING AT ANOTHER
POWERFUL NORTHERN PLAINS SHORTWAVE TO PROGRESS A COLD FRONT SOUTH
ACROSS THE PLAINS. DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD, AS
TIMING OF COLD FRONT IS STILL TO BE DETERMINED, WITH GFS BEING
FASTER THAN ECMWF. AT THE VERY EARLIEST IT WOULD BE LATE WEDNESDAY
NIGHT OR EARLY THURSDAY.

TEMPERATURES WILL BE UP AND DOWN THROUGHOUT THE FORECAST PERIOD.
AFTER ANOTHER HOT/HUMID ONE TODAY, HIGHS SHOULD DROP INTO THE MID
80S MOST AREAS SUNDAY THROUGH TUESDAY. CENTRAL KANSAS SHOULD START
FEELING THE COOLING EFFECTS AS EARLY AS SATURDAY AFTERNOON. LOWS
SHOULD BE IN THE LOW TO MID 60S. TEMPERATURES WILL WARM BACK UP TO
AT LEAST NEAR 90F BY MID WEEK, AHEAD OF THE NEXT FRONTAL
BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    98  75  89  66 /  10  30  40  30
HUTCHINSON      98  74  86  64 /  20  40  40  30
NEWTON          98  74  86  64 /  10  40  40  30
ELDORADO        98  75  88  65 /  10  30  40  30
WINFIELD-KWLD   99  76  94  67 /  10  20  40  40
RUSSELL         97  66  84  62 /  20  50  30  20
GREAT BEND      97  69  84  63 /  20  40  30  20
SALINA          97  68  84  62 /  20  50  30  20
MCPHERSON       98  73  85  63 /  20  50  30  20
COFFEYVILLE     99  76  92  67 /  10  20  40  40
CHANUTE         99  76  88  66 /  10  20  40  30
IOLA            98  75  87  65 /  10  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 19, 4:46 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT FRI AUG 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
546 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES WILL TOP 105 DEGREES GENERALLY ALONG AND EAST
OF THE KANSAS TURNPIKE.

THERE WILL BE A SLIGHT CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON, GENERALLY ALONG AND NORTHWEST OF A LINE EXTENDING FROM
HUTCHINSON TO HILLSBORO. THE MAIN THREATS WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND WINDS GUSTS TO 60 MPH.

A BETTER CHANCE OF THUNDERSTORMS WILL ARRIVE TONIGHT, AS A COLD
FRONT APPROACHES THE AREA FROM THE NORTHWEST. A FEW SEVERE STORMS
WILL BE POSSIBLE NORTH OF HIGHWAY 50, ESPECIALLY BEFORE MIDNIGHT.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER
MIDNIGHT, THE MAIN THREAT MAY TRANSITION TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES OF THUNDERSTORMS WILL LINGER SATURDAY THROUGH SUNDAY NIGHT,
THE BEST CHANCES OCCURRING ON SATURDAY. A FEW SEVERE STORMS WITH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH SATURDAY EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT THURSDAY,
THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY
SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF THUNDERSTORMS, SKYWARN
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Local storm report, Aug 19, 7:24 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 W ZENDA               37.44N 98.30W
08/18/2005                   KINGMAN            KS   BROADCAST MEDIA

            HAY BARN DESTROYED

&&

RHE
Special weather statement, Aug 19, 10:07 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1107 AM CDT FRI AUG 19 2005

KSZ033-191700-
LINCOLN-
1107 AM CDT FRI AUG 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SYLVAN GROVE...OR 17 MILES
WEST OF LINCOLN...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
August 19, 10:36 AM CST
Where
Lincoln County, 3 mi S of Sylvan Grove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -98.383

Hail, Lincoln

When
August 19, 10:50 AM CST
Where
Lincoln County, Lincoln
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476190, 5476191.